Alert archive / Oklahoma / River Flood Advisories in 2020

River Flood Advisory 16, NWS Tulsa, OK

March 18, 2020Pushmataha County, Oklahoma

NWS Tulsa, OK issued this river flood advisory at Mar 18, 2020, 2:43 PM CDT for Pushmataha County, Oklahoma. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 2:43 PM CDT (19:43 UTC)
Expired
Mar 19, 2020, 1:53 AM CDT
In force
11 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 134 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kiamichi River near Antlers (ANTO2). The gauge peaked at 22.10 ft at Mar 18, 2020, 9:00 PM CDT.

actionminormoderate101520253003/1803/1903/20
Action stage
24 ft
Minor stage
25 ft
Moderate stage
29 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07336200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood advisory went out at Mar 18, 1:13 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 18, 1:13 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
Issued by National Weather Service Norman OK
113 PM CDT Wed Mar 18 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Generally MVFR ceilings early this afternoon with some areas where
skies clear to VFR. Ceilings will lift through the afternoon in
many areas. Widespread showers and thunderstorms will move into
the area late tonight with associated lower ceilings and
visibilities.

&&

.PREV DISCUSSION... /Issued 1025 AM CDT Wed Mar 18 2020/

..UPDATE...

DISCUSSION...
Most of the morning's precipitation has pushed east of the
forecast area late this morning, but additional thunderstorms are
ongoing just south of the Red River on the edge of the 850
moisture axis. Have raised POPs across far southeast Oklahoma for
the rest of the morning and into early afternoon in response to
this, although a general downward trend in the areal coverage is
likely by mid afternoon. Cloud cover is likely to improve some
during the afternoon as well, which will lead to an expected
increase in temperatures. Have adjusted temperatures down a couple
of degrees, especially along and west of Highway 75, but still
keeping highs well above normal. Other elements look good with a
few minor tweaks.

PREV DISCUSSION... /Issued 650 AM CDT Wed Mar 18 2020/

DISCUSSION...

The discussion regarding the 12Z TAF forecast follows...

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Total mixed bag of flight conditions early this morning in the
wake of last night's rain and storms, but should settle within
the next couple hours to MVFR before climbing to VFR by late this
afternoon. Another round of showers and storms will sweep across
the TAF sites after 05Z tonight, and cigs/vsbys should drop to
MVFR. LLWS conditions possible at the NW AR sites this morning.

Lacy

PREV DISCUSSION... /Issued 328 AM CDT Wed Mar 18 2020/

DISCUSSION...

The upper air pattern still looks largely on track with the
discussion from last night. An Omega block over the eastern
Pacific will continue to promote unsettled weather for E OK and NW
AR through much of the forecast period. With that said, there
will likely be a break from the rain starting Thursday
evening/night and continuing through Saturday night. This break
will be a result of a surface high pressure centered over the
north-central US influencing our area by bringing us clearing
skies and light to moderate east-northeasterly winds. Frost/freeze
headlines will likely be necessary this weekend with temperatures
expected to dip into the upper 20s to lower 30s for much of the
area. The unsettled weather pattern then appears to crank back up
by early next week with several rounds of showers and possibly
storms expected to move through. Rain over the next few days may
lead to localized flash and some river flooding.

A band of showers and storms associated with an 850mb short wave
will move out by mid morningm today. In the wake of these
showers, clouds may begin to break up a little across NE OK this
afternoon allowing us to see that brilliant yellow ball in the
sky for the first time in several days! If clouds can clear
quickly, then temps will respond nicely by rising quickly into
the 70s or even lower 80s. If clouds stick around a little longer
then lower to mid 70s will be more likely. Opted to split the
difference and more or less stay with the NBM solution.

Tonight will see a more substantial piece of energy move into the
region. As a result, severe storms appear likely across Texas and
western and central Oklahoma. As for E OK and NW AR things
continue to be a little iffy given the expected timing of these
storms (generally after midnight) moving through. With that
said, conditions should be favorable for a severe storm or two to
move through the CWA given strong veering shear and pockets of
surface CAPE near 1000J/kg. The main threats appear to be damaging
wind gusts, heavy rainfall, and an isolated threat for a tornado
embedded within the anticipated (QLCS) line of storms. Heavy
rainfall will be thanks to PWAT values in the 1.25 to 1.75" range.
This suggests that rainfall rates in excess of 1" per hour at
times are very possible which may lead to isolated flash
flooding of low lying areas. Some redevelopment across E OK and
NW AR Thursday by early afternoon along the dryline may result in
a few strong to severe storms to develop. The aforementioned
threats will apply with the addition of a marginal large hail
threat. Additional rainfall amounts, when this is all said and
done Thursday evening, will generally range from 1 to 2 inches
with isolated 3" amounts possible within heavier thunderstorms
that move over the same area. This forecast will continue to be
refined through the day and afternoon hours today.

Friday will see a cold front pass through the area with surfaces
pressures beginning to increase as a result of a strong high
pressure moving into the north-central CONUS. The influence of
this strong (approximately 1040mb) high pressure will be felt
here with clearing skies Friday into Saturday and cold light to
moderate ENE winds ushering in well below normal temperatures for
this time of year. Temperatures Saturday morning are expected to
be in the 20s from about I-40 and northward with lower to mid 30s
expected south of there. Given the greening and budding vegetation
across the area, freeze and frost headlines will likely be
warranted for Saturday morning.

After a cool weekend, temperatures look to rebound (70s by Tuesday
and Wednesday) through the work week next week as the
aforementioned high pressure quickly moves off to the east.
Additional rounds of showers and will be possible through the
week (maybe an isolated storm or 2 as well) as we return to a more
favorable pattern for precipitation. With that said, there aren't
any strong signals for heavy precipitation next week which is a
good sign for our rivers and soils which will see a good amount of
rain over the next few days.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  MMM MMM MMM MMM / MMM MMM MMM MMM
FSM  MMM MMM MMM MMM / MMM MMM MMM MMM
MLC  MMM MMM MMM MMM / MMM MMM MMM MMM
BVO  MMM MMM MMM MMM / MMM MMM MMM MMM
FYV  MMM MMM MMM MMM / MMM MMM MMM MMM
BYV  MMM MMM MMM MMM / MMM MMM MMM MMM
MKO  MMM MMM MMM MMM / MMM MMM MMM MMM
MIO  MMM MMM MMM MMM / MMM MMM MMM MMM
F10  MMM MMM MMM MMM / MMM MMM MMM MMM
HHW  MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....99
Hazardous weather outlook, Mar 18, 12:57 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CDT Wed Mar 18 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CDT Wed Mar 18 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After Midnight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
Strong to severe thunderstorms are expected to move into portions
of eastern Oklahoma after midnight tonight. Areas along and west
of Highway 75 will have the best chance to see severe weather,
with hail to the size of quarters and damaging wind gusts to 60
mph. These thunderstorms will also bring heavy rain and localized
flash flooding potential to eastern Oklahoma and northwest
Arkansas, with areas that saw a lot of rain overnight being most
susceptible to the flash flooding. Rises on mainstem rivers can
also be expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
The severe weather threat will continue into Thursday afternoon
for far eastern Oklahoma and northwest Arkansas, with quarter size
hail and damaging winds to 60 mph continuing to be the main
threats. Strong to severe thunderstorms may be ongoing Thursday
morning, with a downward trend expected into midday. Additional
development may occur during the early to mid afternoon that will
likely shift east of the area by early evening. Locally heavy
rainfall and flooding potential will remain.

Strong southwest winds will develop behind a dryline and cold
front Thursday afternoon across portions of eastern Oklahoma.
Wind gusts could approach 40 mph at times. A cold front will push
through the region Thursday night and into Friday morning. Wind
gusts out of the north behind the front could reach 30 mph.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:30 PM CDTAreal Flood AdvisoryTSACreek, McIntosh, Muskogee, Okfuskee, Okmulgee, Rogers and 2 more3 hr
Mar 18, 8:43 AM CDTRiver Flood AdvisoryTSACherokee4 days
Mar 18, 2:53 PM CDTRiver Flood WarningTSALeFlore50 hr
Mar 18, 4:19 PM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 13 more27 hr
Mar 18, 3:09 PM CDTRiver Flood WarningTSACrawford, Sebastian21 days
Mar 18, 3:09 PM CDTRiver Flood WarningTSAFranklin, Johnson, Logan19 days

Nearby

River Flood Advisories in Oklahoma, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.